Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 18, 2018, 4:52 PM MST for Maricopa County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 4:52 PM MST (23:52 UTC)
- Expired
- Aug 18, 2018, 5:15 PM MST
- In force
- 23 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 62 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2039 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WUUS55 KPSR 182352 SVRPSR AZC013-190015- /O.NEW.KPSR.SV.W.0066.180818T2352Z-180819T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 452 PM MST SAT AUG 18 2018 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... * Until 515 PM MST. * At 452 PM MST, a severe thunderstorm was located 7 miles west of Sunflower, moving south at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Round Valley, Sugarloaf Mountain, Ballantine Trailhead and Rio Verde. * This includes AZ Route 87 between mile markers 202 and 203, and between mile markers 206 and 213. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Bartlett Lake, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3397 11168 3392 11147 3365 11151 3373 11182 TIME...MOT...LOC 2352Z 016DEG 11KT 3388 11161 HAIL...<.75IN WIND...60MPH $$ AD
2 follow-up statements
560 WWUS55 KPSR 182359 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 459 PM MST SAT AUG 18 2018 AZC013-190015- /O.CON.KPSR.SV.W.0066.000000T0000Z-180819T0015Z/ Maricopa AZ- 459 PM MST SAT AUG 18 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR MARICOPA COUNTY... At 459 PM MST, a severe thunderstorm was located 8 miles northwest of Round Valley, moving south at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Round Valley, Sugarloaf Mountain, Ballantine Trailhead and Rio Verde. This includes AZ Route 87 between mile markers 202 and 203, and between mile markers 206 and 213. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Bartlett Lake, get away from the water and move indoors or inside a vehicle. remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3397 11168 3392 11147 3365 11151 3373 11182 TIME...MOT...LOC 2359Z 016DEG 11KT 3386 11162 HAIL...<.75IN WIND...60MPH $$ AD
676
WWUS55 KPSR 190011
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
511 PM MST SAT AUG 18 2018
AZC013-190020-
/O.EXP.KPSR.SV.W.0066.000000T0000Z-180819T0015Z/
Maricopa AZ-
511 PM MST SAT AUG 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
515 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3397 11168 3392 11147 3365 11151 3373 11182
TIME...MOT...LOC 0010Z 016DEG 11KT 3383 11163
$$
ADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:52 PM MST, 3 hours earlier.
Area forecast discussion, Aug 18, 1:52 PM MST, 3 hours before
Area Forecast Discussion National Weather Service Phoenix AZ 152 PM MST Sat Aug 18 2018 .UPDATE...Updated Aviation and Fire Weather Discussions... .SYNOPSIS... Very isolated thunderstorms will be possible today over the higher terrain north and east of Phoenix. High pressure centered over Arizona will keep most of the region dry for Sunday and Monday as temperatures over the lower deserts approach 110 degrees. Moisture returns to the region on Tuesday to increase thunderstorm chances and gradually decrease in temperatures back closer to normal for the second half of next week. && .DISCUSSION... Early this afternoon it was still quiet across the area with just a bit of cumulus developing over the lower deserts. Convection was starting to fire to our north along the Rim and into the far east- central mountains. Surface dewpoints over the central deserts were mostly mid 60s and steering flow aloft was light from the west. Morning plot data indicated the high had shifted south with the axis near the Mexican border, leaving the light westerly flow in place over southern Arizona and this was reflected by the morning Phoenix sounding. By early evening the flow aloft was forecast to become more northerly but remain light. So, isolated storms may develop over higher terrain east of Phoenix this evening with a very outside chance that one or two might drift into the northern fringes of the Phoenix area. Still, we really don't expect storms into the central lower deserts tonight. For Sunday, continued light north flow will keep drier air filtering into the area with PWAT values dropping well below 1.5 inches, especially over northern Maricopa County and southern Gila County. MLCAPE becomes minimal as the atmosphere becomes a bit more stable. Given weak flow aloft and minimal CAPE, we really don't expect storms into the area Sunday afternoon and evening and POPs will stay in the single digits. This trend is supported by NAEFS POPs as well as MOS numbers. 500mb heights will hover around 593-594dm on Sunday, not especially high but sufficient to allow high temps to climb near 110 over the hotter deserts. We look to stay just below excessive heat warning thresholds Sunday and will go with 109 for Phoenix which is 5 degrees above normal. Drier air moving in and good amounts of sunshine will help temps climb. Next Monday also looks to be a very low grade monsoon day with pretty much all expected convection to stay over higher terrain areas east of Phoenix. Guidance is consistent in calling for the upper high to re-orient with the center over far east-central Arizona. This will set up a weak southerly steering flow across the area with lightest winds over south-central Arizona. With the atmosphere staying relatively dry and marginally unstable, storm chances will be very slim, especially over the deserts and it will remain hot again with high temps similar to Sunday's readings. Again, heat risk guidance suggests that we will stay below excessive heat warning thresholds on Monday as the hottest deserts again approach or slightly exceed 110. Models are still consistent in showing a surge of Gulf moisture Monday night into Tuesday as the ridge becomes centered over New Mexico. Although models appear to be backing off a bit on a weak shortwave rotating around the southern edge of the ridge, decent 10-15 knot southeast steering flow should support at least isolated thunderstorms. The GFS has merged a bit towards the ECMWF in keeping the ridge centered to our east which places the region in a persistent southeasterly flow aloft. This would support a gradual decrease in temperatures back closer to normal and at least isolated thunderstorms over the higher terrain and perhaps the lower deserts. At the current moment, it is difficult to pick out a specific day or two for the most elevated thunderstorm chances through the end of next week, but it does appear at least lower grade monsoon thunderstorm activity will return through the remainder of the work week besides possibly Tuesday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Drier air moving into the region from the northwest is expected to keep convective activity well away from the greater Phoenix area (up over the Rim Country and White Mountains). Westerly winds (with some gustiness at times) to linger later into the night than usual, then return earlier-than-usual on Sunday. Skies to remain mainly clear (outside of a few patches of high cirrus) through the day on Sunday. Southeast California/Southwest Arizona including KIPL and KBLH: Light diurnally-driven winds with just a few high cirrus clouds from time-to-time through Sunday. No significant impacts expected to area terminals. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: An increase in available moisture during the first half of next week brings a chance of isolated thunderstorms back to the lower deserts in addition to increasing minimum relative humidity values back above 20 percent over the lower deserts. The best chances for storms across the entire region currently appears to be on Tuesday, but thunderstorms will be possible over higher terrain locations nearly each afternoon next week. Wind speeds will be typical for mid-summer with the usual afternoon breezes. Temperatures will remain slightly above normal through the extended period. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...CB/Hopper AVIATION...Percha FIRE WEATHER...Percha/Wilson/Hernandez
In the hours before
Special weather statement, Aug 18, 3:44 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
344 PM MST SAT AUG 18 2018
AZZ547-556>558-182330-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
344 PM MST SAT AUG 18 2018
...SPECIAL WEATHER STATEMENT...
At 344 PM MST, Doppler radar was tracking a strong thunderstorm near
Roosevelt Dam, or near Roosevelt, moving south at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Roosevelt, Punkin Center, Tonto Basin, Tonto National Monument,
Roosevelt Dam, Four Peaks and Apache Lake.
This includes AZ Route 188 between mile markers 231 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
3369 11094 3350 11097 3351 11125 3367 11144
3394 11135
TIME...MOT...LOC 2244Z 010DEG 15KT 3374 11117
ADSpecial weather statement, Aug 18, 3:55 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
355 PM MST SAT AUG 18 2018
AZZ552-558-562-182345-
Globe/Miami AZ-Superior AZ-Pinal/Superstition Mountains AZ-
355 PM MST SAT AUG 18 2018
...SPECIAL WEATHER STATEMENT...
At 355 PM MST, Doppler radar was tracking a strong thunderstorm near
Top Of The World, or 8 miles west of Globe, moving south at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Miami, Top Of The World, Top-Of-The-World, Claypool, Central
Heights-Midland City and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 230 and 246.
AZ Route 77 between mile markers 158 and 163.
AZ Route 177 between mile markers 159 and 163.
LAT...LON 3321 11073 3319 11088 3320 11091 3324 11095
3317 11106 3316 11111 3343 11104 3343 11102
3341 11101 3343 11099 3344 11084
TIME...MOT...LOC 2255Z 347DEG 15KT 3336 11093
ADSpecial weather statement, Aug 18, 4:26 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
426 PM MST SAT AUG 18 2018
AZZ541-542-545-547-549-556-557-190015-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Tonto Basin AZ-
Mazatzal Mountains AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-
426 PM MST SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
515 PM MST...
At 426 PM MST, Doppler radar was tracking a strong thunderstorm near
Sycamore Creek, moving south at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Scottsdale, Round Valley, Sugarloaf Mountain, Sycamore Creek,
Ballantine Trailhead, Sunflower, Cave Creek, Carefree, McDowell
Mountain Park, Desert Mountain, Camp Creek, Rio Verde, Horseshoe
Reservoir and Seven Springs.
This includes AZ Route 87 between mile markers 200 and 229.
LAT...LON 3401 11176 3400 11150 3401 11148 3401 11143
3399 11142 3393 11134 3362 11144 3369 11202
3403 11195
TIME...MOT...LOC 2326Z 350DEG 18KT 3396 11156
ADSpecial weather statement, Aug 18, 4:51 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
451 PM MST SAT AUG 18 2018
AZZ537-541-542-545-190030-
New River Mesa AZ-Cave Creek/New River AZ-Northwest Valley AZ-
Deer Valley AZ-
451 PM MST SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 530 PM
MST...
At 450 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Black Canyon City, or 15 miles northeast of New River,
moving southwest at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
New River, Cave Creek, Lake Pleasant and Anthem.
This includes the following highways...
AZ Interstate 17 between mile markers 221 and 241.
AZ Route 74 between mile markers 14 and 30.
AZ Route 303 between mile markers 133 and 139.
LAT...LON 3403 11195 3402 11193 3371 11200 3382 11241
3390 11234 3389 11228 3391 11224 3395 11224
3397 11219 3405 11215
TIME...MOT...LOC 2350Z 044DEG 16KT 3409 11196
ADThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:44 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Aug 18, 3:55 PM MST | Special Weather Statement | PSR | Gila | 50 min |
| Aug 18, 4:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Aug 18, 4:51 PM MST | Special Weather Statement | PSR | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.